Maine, 2008

Ice Storm and Winter Storm in Maine, December 11 to 12, 2008

December 11 to 12, 2008 · NWS CAR · 14 events in 11 counties and zones

Low pressure tracking across Downeast Maine brought significant precipitation to all of northern and eastern Maine. then continued through the morning of the 12th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking across Downeast Maine brought significant precipitation to all of northern and eastern Maine. Precipitation began during the afternoon of the 11th...then continued through the morning of the 12th. Enough warm air aloft was drawn across the region to allow the snow to transition to sleet and freezing rain. Across northern areas...storm total snow and sleet accumulations ranged from 3 to 5 inches with .25 to .50 of an inch of ice accumulation. Across central and Downeast areas...storm total snow and sleet accumulations ranged from 1 to 3 inches with .50 to 1.0 inch of ice accumulation. Numerous trees and power lines were toppled across the region due to the weight of the accumulated ice. Around 15000 customers lost power at various times during the event particularly across central and Downeast areas.|Strong onshore winds developed during the afternoon of the 12th along the Downeast coast...just south of the track of the low. Wind gusts of 50 to 60 mph were reported along the Downeast coast...with a peak gust of 63 mph at Sedgwick Ridge. The strong winds combined with the ice to contribute to downed trees and power lines. The strong onshore winds...along with an astronomically high tide...combined to produce minor coastal flooding near Winter Harbor at the time of high tide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 11, 11:43 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 11, 11:43 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1143 AM EST THU DEC 11 2008

.SYNOPSIS...
A DEVELOPING STORM SYSTEM OVER THE SOUTHEASTERN STATES WILL,LIFT
RAPIDLY NORTHEAST AND SPREAD A VARIETY OF WINTRY WEATHER ACROSS
THE REGION FROM LATE THIS AFTERNOON INTO FRIDAY. SIGNIFICANT
ACCUMULATIONS OF SNOW AND ICE CAN BE EXPECTED BEFORE THIS STORM
BEGINS TO WIND DOWN FRIDAY AFTERNOON. COLD HIGH PRESSURE WILL
SETTLE OVER THE AREA ON SATURDAY THEN MOVE OFF TO THE EAST ON
SUNDAY. A SOUTHWEST FLOW OF MILDER AIR WILL BEGIN TO OVERSPREAD
THE STATE ON SUNDAY AND CONTINUE THROUGH MONDAY. A COLD FRONT
WILL CROSS THE AREA ON TUESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
WE HAVE MADE SOME ADJUSTMENTS TO OUR SNOW AND ICE ACCUMULATIONS
BASED ON LATEST GUIDANCE SHOWING WARMER AIR ALOFT MOVING FURTHER
NORTH AND WEST. THIS INCREASES THE ICE POTENTIAL IN AN AREA FROM
JUST NORTH OF HOULTON TO GREENVILLE TO JUST NORTH OF BANGOR TO
VACNCEBORO. ALSO...WE SCALED BACK STORM TOTAL SNOW ACCUMULATIONS
ACROSS NORTHEAST MAINE TO 4 TO 8 INCHES WITH LESSER AMOUNTS AS YOU
GO SOUTH. LOOKS AS IF BEST CHANCE OF SIGNIFICANT SNOW WILL STILL
BE ACROSS EXTREME NORTHWEST MAINE.

ATTM..XPCT THE TRANSITION LINE FOR SNOW TO MXD PRECIP TO REACH
JUST UP TO OR SLIGHTLY N AND W OF A CAR TO BAXTER STATE PARK LINE
FRI AM...
&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
PRIMARY CONCERN IS INTENSIFYING LOW PRESSURE MOVING FROM VICINITY
OF LONG ISLAND TO DOWN EAST MAINE FRIDAY. GFS BRINGS LOW ON A
TRACK ALONG BORDER OF AROOSTOOK AND WASHINGTON COUNTY WHILE NAM
TRACKS CENTER OFF COAST. WITH SEA SURFACE TEMPERATURE IN MID 40S
EXPECT FRONTAL BOUNDARY TO SET UP ACROSS CENTRAL/SOUTHERN
WASHINGTON COUNTY. WOULD THEN EXPECT LOW CENTER TO TRACK ALONG
THIS FRONT...SO SUSPECT NAM TRACK CLOSER TO ACTUAL TRACK. HAVE
USED GMOS TO GENERATE TEMPERATURE GRIDS WHICH LOOK REASONABLE
KEEPING WARMER AIR OVER THE SOUTHEASTERN PORTION OF THE FORECAST
AREA. HAVE GENERATED THE PRECIPITATION TYPE USING THE
PRECIP/THICKNESS TOOL RUN ON THE NAM. FOR SNOW ACCUMULATION HAVE
FIRST GENERATED PF WITH A 50/50 BLEND OF THE NAM/GFS...THEN USED
OFFICE SNOW THICKNESS TOOL TO GENERATE SNOW AMOUNT. HAVE ADJUSTED
THIS TO BETTER FIT PRECIPITATION TYPE. FOR ICE GRIDS CREATED EDIT
AREA ACROSS MIXED FREEZING RAIN AND USED HALF QPF FOR
CORRESPONDING PERIOD. AS A FRONTAL BOUNDARY SETS UP OVER THE
SOUTHEASTERN PORTION OF THE REGION IT IS POSSIBLE FOR QPF AMOUNTS
TO BE SOMEWHAT ENHANCED IN A BAND TO THE NORTHWEST OF THE FRONT.
&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
STRONG HIGH PRESSURE WILL BUILD IN FROM THE WEST SATURDAY THEN
MOVE EAST OF NEW ENGLAND SUNDAY. INTENSE LOW PRESSURE IS EXPECTED
TO PASS TO THE NORTHWEST OF THE STATE LATE MONDAY. A COLD FRONT
BEHIND THIS SYSTEM WILL MOVE THRU THE FORECAST AREA TUESDAY. WEAK
LOW PRESSURE IS EXPECTED TO APPROACH FROM THE WEST WEDNESDAY. HAVE
INITIALIZED THE GRIDS FOR THIS PERIOD WITH GMOS. ONLY CHANGE WAS
TO ADJUST POP AND SKY GRIDS.
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: MVFR CONDS CURRENTLY AT OUR SRN TAF SITES W/ VFR N...
XPCT CONDS TO DETERIORATE TO IFR AT THE SRN TAF SITES LATE TDY
THEN LOWER TO IFR LATER TNGT ACROSS THE NRN TAF SITES.

SHORT TERM: EXPECT IFR CONDITIONS FRIDAY AS INTENSIFYING LOW
PRESSURE MOVES ACROSS THE SOUTHEASTERN PORTION OF THE STATE. VFR
CONDITIONS EXPECTED LATE FRIDAY NIGHT THRU MONDAY AS HIGH PRESSURE
MOVES ACROSS THE REGION.
&&

.MARINE...
NEAR TERM: WILL CARRY SCA THRU FRI...APPROACHING LOW PRES FROM THE
SSW SHOULD TRCK RGT OVR THE WATERS FRI AM - THIS SHOULD ALLOW
STRONGER SFC PRES GRADIENT TO REMAIN JUST S OF THE WATERS THRU
TNGT...

SHORT TERM:
HAVE INITIALIZED THE WIND GRIDS WITH A 50/50 BLEND OF THE NAM12
AND GFS40. WILL INCREASE WIND SPEED 2 TO 3 KNOTS WITH AIR
TEMPERATURES EXPECTED TO BE BELOW SEA SURFACE TEMPERATURES. WINDS
ARE EXPECTED TO DIMINISH AT THE BEGINNING OF THIS PERIOD DUE TO THE
CLOSE PROXIMITY OF THE WEAK PRESSURE GRADIENT AROUND THE SURFACE
LOW CENTER. FOR WAVES: HAVE INITIALIZED GRIDS WITH WNA/4...WAVE
HEIGHTS LOOK REASONABLE GIVEN THE LONG SOUTHERLY FETCH AHEAD OF
THIS SYSTEM.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM EST
     FRIDAY FOR MEZ001>004.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 12 PM EST
     FRIDAY FOR MEZ011-015-031-032.
     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 5 PM EST FRIDAY
     FOR MEZ005-006-010.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM EST
     FRIDAY FOR MEZ016-017.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR MEZ029-030.
     COASTAL FLOOD WATCH FRIDAY MORNING FOR MEZ029-030.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST FRIDAY FOR ANZ050>052.

&&

NEAR TERM...DUDA/FOSTER
Hazardous weather outlook, Dec 11, 4:37 AM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
437 AM EST THU DEC 11 2008

MEZ001>004-120945-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
437 AM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-015-031-032-120945-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
437 AM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 12 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ005-006-010-120945-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
437 AM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 5 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-120945-
INTERIOR HANCOCK-CENTRAL WASHINGTON-
437 AM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-120945-
COASTAL HANCOCK-COASTAL WASHINGTON-
437 AM EST THU DEC 11 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 AM EST FRIDAY...
...COASTAL FLOOD WATCH IN EFFECT FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-120945-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
437 AM EST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm, 3 winter storm, 2 high wind, 1 coastal flood. Local standard time, as filed.

Ice Storm, Coastal Hancock

When
December 11, 1:00 PM EST to December 12, 7:00 AM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulations were around 1 inch. Storm total ice accumulations ranged from 1/2 to 1 inch.

Ice Storm, Coastal Washington

When
December 11, 1:00 PM EST to December 12, 7:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulations were around 1 inch. Storm total ice accumulations ranged from 1/2 to 1 inch.

Ice Storm, Central Penobscot

When
December 11, 3:00 PM EST to December 12, 11:45 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulations ranged from 2 to 4 inches. Storm total ice accumulations were around 1/2 of an inch.

Ice Storm, Southern Piscataquis

When
December 11, 3:00 PM EST to December 12, 11:45 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulations ranged from 1 to 3 inches. Storm total ice accumulations were around 1/2 of an inch.

Ice Storm, Northern Washington

When
December 11, 3:00 PM EST to December 12, 11:45 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulations ranged from 2 to 4 inches. Storm total ice accumulations ranged from 1/2 to 3/4 of an inch.

Ice Storm, Southern Penobscot

When
December 11, 3:00 PM EST to December 12, 11:45 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulations ranged from 2 to 3 inches. Storm total ice accumulations ranged from 1/2 to 3/4 of an inch.

Ice Storm, Interior Hancock

When
December 11, 3:00 PM EST to December 12, 10:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulations ranged from 1 to 2 inches. Storm total ice accumulations ranged from 1/2 to 3/4 of an inch.

Ice Storm, Central Washington

When
December 11, 3:00 PM EST to December 12, 10:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulations ranged from 1 to 2 inches. Storm total ice accumulations ranged from 1/2 to 1 inch.

Winter Storm, Central Piscataquis

When
December 11, 4:00 PM EST to December 12, 11:45 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulations ranged from 3 to 5 inches. Storm total ice accumulations were around 1/2 of an inch.

Winter Storm, Northeast Aroostook

When
December 11, 5:00 PM EST to December 12, 1:30 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulations ranged from 3 to 5 inches. Storm total ice accumulations ranged from 1/4 to 1/2 of an inch.

Winter Storm, Southeast Aroostook

When
December 11, 5:00 PM EST to December 12, 1:30 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulations ranged from 3 to 5 inches. Storm total ice accumulations ranged from 1/4 to 1/2 of an inch.

Coastal Flood, Coastal Hancock

When
December 12, 9:30 AM EST to 10:30 AM EST
Where
Coastal Hancock forecast zone
Reported by
Public
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Strong onshore winds at the time of high tide caused minor coastal flooding at Winter Harbor where a building was partially inundated for a brief time.

High Wind, Coastal Hancock

When
December 12, 12:00 PM EST to 2:50 PM EST
Where
Coastal Hancock forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph toppled numerous trees and power lines. A peak wind gust of 63 mph was reported at Sedgwick Ridge.

High Wind, Coastal Washington

When
December 12, 12:00 PM EST to 7:00 PM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph toppled numerous trees and power lines.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144489, 144490, 144485, 144486, 144487, 144488, 144494, 144495, 144484, 144482, 144483, 144493, 144491, 144492.